Check out the story on a soon to be released weight loss drug in mondaymorning.com today. http://moneymorning.com/2013/03/27/once-its-new-weight-loss-drug-hits-the-shelves-this-stock-is-headed-50-higher/
It speaks to the fact that the FDA approved this long anticipated drug…but the DEA (yes, the Drug Enforcement Agency) stepped in and slowed its release. The DEA recommends the drug be released as a Schedule IV controlled substance because it has hallucinogenic properties and users could develop psychiatric dependency on the drug.
The author of the article, Michael A. Robinson, made one final comment that sums it up: ”Any drug that promises to slim down America is one with a huge potential payout.” Seems to be taking longer than anticipated to get those financial windfalls.
Promises, promises…but to what end?
The new drug, Belviq (lorcaserin), is made by Arena Pharmaceuticals and is promoted as an appetite suppressant; an anorectic.
The FDA approved the medication for people who are obese (with a body mass index, or BMI, of 30 or higher) or who are overweight (with a BMI of 27 or above) and also have at least one weight-related health condition such as hypertension, high cholesterol, type 2 diabetes.
Belviq is a serotonin 2C receptor agonist. (Many antidepressants and antipsychotic medications are SSRI’s).
So, drug information suggests that the patient should be considered obese or overweight with health issues and take the medication along with diet and exercise. Oh…diet and exercise, too.
A significantly overweight person must take this medication, diet, and exercise. How much will they lose and will they keep it off long-term?
Well, after one year, about 5% starting weight is lost. In the study, after a year of Belviq, diet, and exercise, the average weight loss was 12.5#. Arena Pharmaceuticals recommends discontinuing the drug if 5% of weight is not lost in the first 3 months as it will unlikely promote meaningful weight loss if it hasn’t worked by then.
So, a 5’3”, 250# woman taking Belviq, dieting, and exercise can expect to lose 12.5 pounds in a year. After a year with diet, exercise, and the drug..she would still weigh 237.5 pounds. Without the medication in trials, she would expect to lose 7.5 pounds through diet and exercise.
**Less than 50% of dieters without diabetes lost 5% of body weight (by recommendations, they should have been off the medication after 3 months without a 5% loss in weight).
Longterm (between 2-3 years), lost weight is regained. When medication is stopped, weight is regained.
Are there any side effects linked to this medication?
The most common side effects of Belviq in non-diabetic patients are headache, dizziness, fatigue, nausea, dry mouth and constipation; in patients with diabetes, side effects include low blood sugar, headache, back pain, cough and fatigue.
*There was also some concern that Belviq caused tumors in animals and heart-valve defects in people. A similar serotonin-based drug that had been approved for weight loss — fenfluramine — was removed from the market in 1997 because of the same heart concerns. Patients who develop signs or symptoms of valvular heart disease, including dyspnea, dependent edema, congestive heart failure, or a new cardiac murmur while being treated with BELVIQ should be evaluated and discontinuation of BELVIQ should be considered.
*Patients treated with BELVIQ should be monitored for the emergence or worsening of depression, suicidal thoughts or behavior, and/or any unusual changes in mood or behavior. Discontinue BELVIQ in patients who experience suicidal thoughts or behaviors.
*Belviq may cause cognition impairment….disturbances in attention or memory.
*Priapism: Patients should seek emergency treatment if an
erection lasts >4 hours.
So there you have it. The stock market awaits the release of this marginally effective “weight loss drug.” To be effective, it should be used with diet and exercise. It does not promote significant weight loss for those who are obese or overweight and have weight related illness. If it doesn’t “work” in three months, it most likely will not work. Weight is typically regained if the patient stays the course. It should not be taken by those on certain antidepressants or antipsychotic medications. It may cause heart valve damage. It may increase depression and suicidal thoughts. And…it may be related to impaired thoughts, memory, and attention.
Worth it? I suppose that any weight loss drug is financially “worth buying into” as there will likely be a windfall when it is first mass advertised and prescribed. “Worth buying into” health-wise? Patients will have to make that decision. From my standpoint: Not so much.